In this article an infectious diseases pharmacist identifies some of the worst antibiotic side effects.
Authored By: Timothy P. Gauthier, Pharm.D., BCPS
Last updated: 13 July 2020
As an infectious diseases pharmacist I frequently get phone calls from friends and family about antibiotics they are taking. Sometimes they want to know about typical side effects or specific information. Sometimes people just want reassurance they are taking a reasonable therapy and everything is going to be okay.
Recently during a conversation with a friend about an antibiotic course she was taking, I mentioned that in her instance the symptoms she was describing sounded highly unlikely to be a bacterial infection. In fact they were clearly symptoms of a viral infection, so I directed her to CDC guidance on the topic for her to form her own conclusions. She persisted on wanting to take the antibiotics “just in case” and this prompted me to inquire how she much risk she perceived the antibiotics posed. The answer she provided and the fact she was going to take them anyways indicated she felt there was very little risk.
Should we be afraid of antibiotics? Should we respect antibiotics? Are antibiotics safe? Of course there are no direct answers to these questions, but in my experience antibiotics can pose significant risk to the patient, should only be taken when necessary, and should be taken under the supervision of a licensed medical professional. The risk a drug brings depends on the which specific drug is involved and some antibiotic toxicities can be quite severe.
In pondering the topic of severe antibiotic toxicities, I began to make a mental list of the worst antibiotic side effects I had ever seen. In this capacity, I am considering a side effect to be “a secondary, typically undesirable effect of a drug or medical treatment.” The following is my list of the five worst antibiotic side effects I have ever seen. I also posted the same question on Twitter and you can find some of those responses below as well.
The purpose of this article is not to try to scare people. The purpose of this article is to identify some of the greatest risks antibiotics can pose and to also bring awareness to the fact that antibiotics should be respected for the risks they pose.
1. Fulminant Clostridioides difficile infection from piperacillin-tazobactam leading to death
C. difficile infection arises from the ecological consequences of antibiotic use sometimes referred to as collateral damage. Over the course of my career I have unfortunately seen many cases of this infection type, but one case stands out more than any. I was rounding with the infectious diseases consult team and the attending had just finished examining a patient, who was experiencing their 5th or 6th episode of recurrent C. difficile infection. She walked over to me after washing her hands with soap and water and said they had waited too long to consult her. She informed the primary team that they needed to consult surgery STAT and lectured them on calling her in a timely fashion. The patient died before rounds the next day.
Read more about C. difficile infection here in the IDSA guideline.
2. Ethambutol-induced blindness
Ethambutol is a drug most frequently used for Mycobacterium tuberculosis infection. One of the side effects we learned about in school was that ethambutol can effect the eye.
Becoming blind is certainly not the worst thing that can happen to someone and this particular person actually managed quite well with being blind, but blindness is a significant side effect. The reason this specific case resonated with me so much was the permanence of it. He had to completely change the way he lived for the rest of his life because of it.
Note that some drug-induced blindness is reversible, however this was not such a case.
3. Bilateral achilles tendon rupture from an oral fluoroquinolone
Fluoroquinolone have been flagged for debilitating toxicities, many of which are associated with older age. I was on service when a man well over the age of 65 years presented with both achilles tendons having ruptured secondary to fluoroquinolone use. When reading his chart I can recall stopping and just staring blankly for what felt like a full two minutes, trying to mentally digest the significance of such a terrible antibiotic side effect. As far as I am aware this patient did recover.
4. Acute renal failure from high-dose acyclovir leading to ICU admission and dialysis
Some people are scared of snakes. Some people are scared of spiders. I am scared of high-dose intravenous acyclovir.
I will never forget being on the team caring for a woman who had severe genital herpes. As the weekend approached we had ensured her normal saline hydration order was active, however for some reason (which I do not recall at this moment) it was discontinued and the patient went without hydration from Friday night through Sunday afternoon. Her serum creatinine tripled and she required admission to an ICU for management including hemodialysis. I still feel a bit nauseous thinking about it and will forever be nervous when dealing with any IV acyclovir, especially the higher dose regimens.
5. Stevens Johnsons Syndrome (SJS) versus toxic epidermal necrolysis (TENS) from oral azithromycin
This one had to make the list and is probably the number one side effect people will think of when they read this title.
I was rounding with the MICU team early in the morning when we came to a patient with no IV lines and at first glance appeared to be rather well looking to be in an ICU. When the lights were turned on I was able to immediately see she was not well. Her arm had what appeared to be a giant blister about the size of a football. The attending had her open her mouth and it was extremely bloody inside. Unfortunately this patient was experiencing SJS versus TENS that had been caused by azithromycin. She was transferred to a burn unit and I understand that she had a successful hospital course.
Tweeps Weighing In
- AGEP (azithromycin), blue-gray skin discoloration (minocycline), lots of nausea with tigecycline – @Dr_Mike_Stevens
- One time I was counseling a patient w/distant PCN rash about trying oral amoxicillin challenge. Pt teared up and told me her daughter died of phenytoin-induced liver failure. I’ll never forget that and remembering someone’s loved one is the <1%. My patient tolerated amox though! – @ErinMcCreary
- Maybe not the worst but one of the more memorable was pulmonary fibrosis from chronic nitrofurantoin use. – @BRxAD
- One that might not be on people’s radar… severe peripheral neuropathy from metronidazole. Hospitalized for it. – @HelenNewland
- TENS with Bactrim…and another with phenytoin – @Freestylepharm1
- TENS or SJS from SMX/TMP was by far the most common answer on Twitter
- Oral streptomycin in a cirrhotic patient leading to vestibular dysfunction and permanent need for a wheelchair. – @OncIDPharmD
- Cefepime induced neutropenia. ANC <500 lasted for about 2 weeks until any sort of recovery. Even had to give growth factor – @TheABCofPharmaC
- Well people beat me to the TMP-SMX/TENS, so I’ll go with a “most flattering”, which was a patient on voriconazole hallucinating our team visiting him earlier. – @JGPharmD
- Elderly woman described terrible vaginal rash/hives while taking PCN. Years later she developed a similar reaction on her hands after taking care of her grandchild…who was taking amoxicillin. – @ABXsteward
- Stevens Johnson syndrome in a 18 year old taking bactrim for acne Was=to 3rd degree burns, months in ICU, survived but disfigured for life I was a PharmD student @UICPharm. I learned to never prescribe #antibiotics just-in-case. – @IDPharmD
- Trovan liver failure withdrawn from market – @FloridaPharmDir
- There are worse, but one episode I remember…. Meropenem given for ESBL to a patient on VPA for seizures. Started seizing the next day. On happy side, another patient had overdosed on VPA and gave meropenem to enhance clearance and reduce VPA toxicity. – @Desert_PharmD
- Patient with severe CTX-induced hemolysis – @DeannaMarie208
- Linezolid- Optic neuropathy – @PaciAcuna
- Status epilepticus with Ertapenem lasting about an hour… pt didn’t make it – @Nithus46
- Neverapine Stevens Johnson. Nearly killed him – @ID_doctor
- Levofloxacin – acute delirium, physician colleague… full recovery after dc – @BoredAndrea1
- TEN from amox in a young mother with a sore throat and a negative rapid strep. Months in the burn unit and resistant Acinetobacter VAP. Will never forget this one. (She made it!). – @SigelMd
- Idiosyncratic acute hepatic failure caused by IV Clindamycin – @DrJ_NoRelation
- Daptomycin-induced eosinophilic pneumonia. Worst part? Pt was prescribed Dapto monotherapy @ outside hospital for MSSA osteo 2/2 unconfirmed 40-year old penicillin allergy – @MoliverPharmD
- Medium vessel vasculitis from minocycline for acne. – @AliDuarteMD
- Rhabdo from clarithromycin and simvastatin. Then severe AKI and patient was old & didn’t want dialysis so passed away as a result. He was prescribed clarithromycin for a URTI because penicillins gave him diarrhoea – @Leesh_87
The list goes on for a long time. Read more here on Twitter.
BEFORE YOU GO, YOU MAY LIKE: